Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 368, NWS Birmingham, AL

October 6, 2002Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 6, 2002, 10:28 PM CDT for Jefferson County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 10:28 PM CDT (03:28 UTC)
Expired
Oct 6, 2002, 11:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 10:31 PM CDTThunderstorm Wind 50 ECorner, ALLaw enforcement reported trees and signs down on Mt. Olive Road and Warrior-Jasper Road near the Corner area.
Oct 6, 10:55 PM CDTThunderstorm Wind 50 EFultondale, ALLaw enforcement reported trees down in Fultondale and Gardendale. Hail was also reported in Gardendale,size unknown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2499 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS54 KBMX 070328
SVRBHM
ALC073-070415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 PM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 1115 PM CDT

* AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF MORRIS...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GARDENDALE...
KIMBERLY...PINSON...TRAFFORD...TRUSSVILLE AND WARRIOR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3384 8676 3376 8665 3376 8656 3372 8653
          3366 8653 3362 8656 3357 8656 3365 8699
          3379 8700 3384 8689

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:08 PM CDT, 8 hours 20 minutes earlier.

Area forecast discussion, Oct 6, 2:08 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
208 PM CDT SUN OCT 06 2002

THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE
AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH
THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER
70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY.
ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON
ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I
WILL GO HIGHER FOR MINS TONIGHT.

THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH
FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY
IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS
PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE
TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE
AREA, CHANCE SOUTH.  THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW
BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH
THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE
WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR
THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR.

I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF
I-20 MONDAY, AND GO LIKELY SOUTH.  THE NORTHERN HALF OF THE FORECAST
AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS
MAY HANG ON ACROSS THE SOUTHERN COUNTIES.  TEMPERATURES WILL BE
SIGNIFICANTLY LOWER THAN RECENT DAYS.

HSV 063/072 048/072 051 6300
BHM 068/077 052/075 056 6500
MGM 071/082 060/079 060 4632

.BHM...NONE.
Hazardous weather outlook, Oct 6, 1:16 PM CDT, 9 hours 12 minutes before
ALZ001>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 6, 6:49 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT SUN OCT 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    RUSSELLVILLE              AL   WIND DAMAGE
10/06/02   FRANKLIN                       TREES DOWN ON NORTH
                                          JACKSON ST, WATERLOO RD,
                                          PEACH ST, AND WILLIS AVE.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:04 PM CDTSevere Thunderstorm WarningBMXWalker41 min
Oct 7, 3:02 AM CDTSevere Thunderstorm WarningBMXColbert28 min
Oct 7, 3:11 AM CDTSevere Thunderstorm WarningBMXLauderdale34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.